Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 11, NWS Mobile, AL

January 8, 1997Greene County, Perry County, Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jan 8, 1997, 7:58 PM CST for Greene County, Perry County, Stone County, Mississippi. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1997, 7:58 PM CST (01:58 UTC)
Expired
Jan 8, 1997, 9:00 PM CST
In force
62 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Greene County, MS, Perry County, MS, Stone County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 3:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1997-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1997-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 090158 RRA
SVRMOB
MSC041-111-131-090300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
758 PM CST WED JAN 8 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST MISSISSIPPI
 
   ...GREENE COUNTY...PERRY COUNTY...STONE COUNTY
 
AT 757 PM...NWS DOPPLER WEATHER RADAR IN MOBILE INDICATED A DEVELOPING
SEVERE THUNDERSTORM MOVING ACROSS WESTERN STONE COUNTY. THE STORM WILL
MOVE FROM JUST EAST OF WIGGINS TO MCLAIN TO NEELY DURING THE NEXT HOUR.
THE STORM WAS MOVING NORTHEAST AT 45 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED A8REA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 1:39 PM CST, 6 hours 19 minutes earlier.

Area forecast discussion, Jan 8, 1:39 PM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CST WED JAN 8 1997

ONGOING WX HAS LIMITED TIME TODAY.  88D SHOWING TRW/RW OVER GULF MOVG
NORTH.  EARLIER STORMS HAD SOME HAIL.  ALSO SEEING PATCHY DENSE FOG
ALONG THE COASTAL AREA.  SHOULD DISSIPATE AFTER WARM FRONT MOVES
THROUGH. LATEST VISIBLE AND IR SATELLITE ALONG WITH SFC ANALYSIS
SHOWS SFC LOW JUST OFF THE LA CST MOVG SLOWLY NE.  EXPECT LOW TO
TRACK ACROSS MS AND AL BORDER TONIGHT AND BE OVER N AL THURSDAY MRNG.
WARM FRONT SHOULD MOVE ACROSS FA TONIGHT WITH TEMPERATURES REMAINING
STEADY OR SLOWLY  RISING.  MODELS WERE IN GENERAL AGREEMENT ON THIS
MORNINGS RUN WITH NGM FINALLY HANDLING LOW OVR GULF SIMILAR TO AVN
AND ETA.  CHANCE OF SVR TSMS WILL CONT THROUGH TONIGHT WITH MOST OF
FA BEING IN WARM SECTOR WITH GREATEST THREAT OF SVR WX JUST EAST OF
THE LOWS TRACK.  LI'S OF NEAR -6 SPREAD ACROSS FA TONIGHT THEN MOVE
EAST DURING DAY ON THURSDAY.  ANOTHER PROBLEM TONIGHT WILL BE HEAVY
RAINS.  THE GROUND ACROSS FA IS ALREADY SATURATED AND ADDITIONAL
RAINS WILL QUICKLY RUNOFF.  MAY NEED FFA FOR AREA LATER TONIGHT.
EXPECT CHANCE OF RW/TRW TO REMAIN OVER FA THROUGH ABOUT NOON ON
THURSDAY.  SHOULD CLEAR OUT THURSDAY NIGHT.  FWC NUMBERS ARE A LITTLE
LOW AND WILL INCREASE HIGHS FOR THURSDAY.

NEXT PROBLEM IS WEEKEND.  TOOK A QUICK LOOK AT MRF THIS MORNING AND
IT DID NOT PAINT A PRETTY PICTURE FOR SUNDAY.

MOB 51/63/39/50 +710         PNS 58/64/39/51 +810
DTS 54/63/42/53 +920         EVR 50/58/38/50 +710 01

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 6:45 PM CSTSevere Thunderstorm WarningMOBGreene, Wayne60 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.